Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Just Diagnosed - I need your help

Apr 18, 2011

Doc, its me again..I do not get it, according to my doctor; I will only start treatment when my counts are below 200 i.e. the CD4. I am a South African female, residing in South Africa Im not sure if these are the standards in our country???? I have medical aid (insurance) which covers for medication for virally enhanced people just like me, it is a good programme. I seem to be having a burning sensation on my feet, legs, hands and arms, could it be.. Neuropathy..I thought that only happens due to side effects of medication, but I am not on medication. I am planning on going to visit my doctor soon, your input means a lot to me and it sort of helps me clear some of the questions I have, as I am not so confident that we have a good support system in our country in terms of educating people about choices they have regarding HIV, a good example would be what my doc said to me, he didnt give me a choice he just said I will start meds when my CD4 count is below 200 unless of course I somehow get an opportunistic infection like TB, Shingles etc. Lastly, I was diagnosed with atopic dermatitis of which it is a condition Ive always had, but it seems to to be worse because of HIV? I tried visiting a Dermatologist nothing seems to help. I am really desperate doc, I want to make this work , I want to live a long healthy life, I need to..this is the most difficult thing I ever have to face, but I am going to take it as a challenge. Be well, All the best Worried South African

Response from Dr. Frascino

Hi Worried South African,

Yes, it's possible the burning sensation in your hands and feet is related to distal sensory peripheral neuropathy (PN). I'll post below a link from the archives that discusses PN.

Many skin conditions, such as atopic dermatitis, often tend to worsen as CD4 counts decline. This is another reason to begin treatment earlier.

The current guidelines in the U.S. recommend beginning antiretrovirals when the CD4 count falls to 500. Some HIV specialists, including yours truly, recommend beginning treatment as soon as the diagnosis is made even if the CD4 count is above 500 to decrease damaging immune activation and preserve immune function. Any chance you could get a second opinion from another HIV specialist in your area?

Good luck.

Dr. Bob

http://www.thebody.com/Forums/AIDS/SafeSex/Q214268.html



Previous
No longer covered under COBRA
Next
Just read the Neuropathy question (3-28)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement